What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:40 PM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 31, 8:40 PM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
940 PM PDT Wed Aug 31 2022
.SYNOPSIS...
Showers and isolated storms will move east of the region tonight
as a weak system exits the Inland Northwest. Temperatures will
ease a little on Thursday before another warmup on Friday with
more triple-digit heat possible. Slightly cooler temperatures will
arrive by the weekend accompanied by breezy winds and elevated
fire concerns.
&&
.DISCUSSION...
Evening update: Plenty of cloud-to-ground lightning occurred with
convection moving across eastern Washington and northern Idaho
this evening. Several fire starts have been reported, most notably
the Boulder Mountain Fire near the Pend Oreille/Stevens County
border. Additionally, several gust fronts moved through the region
this evening, with multiple reports of 30-45 mph wind gusts and
even a few downed trees and power lines in portions of northern
Idaho. Most of the convection has lifted into northwest Montana,
but some spotty showers remain in far eastern Washington eastward.
These may linger through midnight before shifting east of the CWA
overnight. The forecast is generally in good shape, and have made
no significant changes this evening. We did allow the heat
advisory to expire earlier this evening. Expecting sub-advisory
conditions on Thursday, but another advisory may be required for
Friday, as high temperatures once again approach record values.
Will evaluate the need for more heat products overnight. /CMS
Wednesday:
Mid-level instability around 250-750 J/kg and weak synoptic lift
ahead of a shortwave has yielded isolated showers and
thunderstorms through the early afternoon. Additional isolated
development is expected through this evening as forcing improves,
but the shortwave slowly is ingested into the upper level ridge by
late tonight. Storms could contain gusty winds up to 40 mph as the
subcloud layer is very dry. Dry lightning has also been introduced
to the forecast given the dry profiles. No severe is expected as
effective bulk shear ranges from 25 to 35 knots and mid level
theta-e lapse rates range from 0 to -2 K/km. Additional
development will likely occur in the Columbia Basin this afternoon
and the threat slides north and east into the Spokane
area/northern mountains/ID Panhandle. Winds look breezy in the
Cascade gaps, Columbia Basin, and Palouse as deep mixing and cold
advection in the low levels occur. Temperatures have been reduced
in the Columbia Basin and Cascade foothills as mid level cloud
cover has persisted through the morning. High temperatures range
from the low 90s to low 100s locally in the Palouse/Spokane area.
Low temperatures will be in the upper 50s to low 60s.
Thursday:
Thursday looks quiet but still hot as mid level height rises occur
downstream the nearly stationary upper level low several hundred
miles off the WA/OR coast. Highs will be in the 90s Thursday which
corresponds to being 3-8 degrees cooler than Wednesday. These high
temperatures are still 10 to 15 degrees above average. RH recovery
overnight into early Friday looks poor with max RHs in the lower
40s. /db
For Friday through middle of next week, the upper level pattern
supports a strong upper level ridge over the western US that gets
knocked down by a series of minor shortwaves ejecting from a low
pressure trough in the eastern Pacific.
On Friday, the upper ridge axis shifts across the Inland NW while
low level southeast flow brings in another surge of warm air
advection. Anticipate another very warm to hot day by Friday
afternoon with daytime highs in the mid 90s to triple digits.
Several locations may see near to record highs reached for Sept
2nd. Shortwave energy rolls across western Washington Friday night
and westerly winds increase in the lee of the Cascades with local
gusts into the Columbia Basin. Mid and high level moisture
accompanies this shortwave and there is the potential for elevated
convection late Friday night into Saturday across the Cascades,
very similar to today’s weather. The strength and timing of this
wave is still not pinned down, but as it pushes a cold front
through the region it has the potential to continue the threat of
convection into northeast Washington by Saturday afternoon.
Meanwhile breezy winds develop region-wide as temperatures cool
about 10 degrees on Saturday.
For Sunday into Wednesday, the upper ridge axis remains suppressed
with a southwest flow aloft across the region. High pressure
returns at the surface with lighter east winds for Sunday, while
temperature rebound although not as hot compared with those of
this week. Sunday daytime highs will be in the upper 80s to upper
90s. There are signs of another weak wave brushing the region late
on Monday with the potential of convection for the Cascades and
afternoon gusty winds. Then the model ensembles hint at a stronger
shortwave approaching by middle of next week, leading to a chance
of mountain showers. Temperatures still remain above normal for
early September. /rfox
&&
.AVIATION...
06z TAFs: Most of the convection has moved east of the TAF sites
this evening, though a few showers may linger near COE through
08z. VFR conditions are expected for the next 24 hours, though
there may be some haze at the terminals tomorrow. Winds will
generally be light and diurnally-driven, with predominant south or
southwest winds during the afternoon in much of eastern Washington
and northern Idaho. /CMS
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 93 60 98 61 88 / 10 0 0 0 0 10
Coeur d'Alene 60 91 57 98 60 86 / 10 0 0 0 0 10
Pullman 56 90 53 96 56 85 / 10 0 0 0 0 10
Lewiston 68 98 62 103 66 93 / 10 0 0 0 0 0
Colville 55 94 53 98 52 90 / 10 0 0 0 0 10
Sandpoint 55 89 51 93 55 85 / 20 0 0 0 0 10
Kellogg 62 87 58 95 63 83 / 20 0 0 0 0 10
Moses Lake 60 97 57 102 60 90 / 0 0 0 0 0 10
Wenatchee 66 96 64 99 67 89 / 0 0 0 0 10 0
Omak 62 98 62 101 64 93 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Special weather statement, Aug 31, 6:27 PM PST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
727 PM PDT Wed Aug 31 2022
IDZ001-010315-
Northern Panhandle ID-
727 PM PDT Wed Aug 31 2022
...Strong thunderstorms will impact portions of eastern Boundary and
southeastern Bonner Counties through 815 PM PDT...
At 726 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Bonners Ferry to 7 miles
southeast of Sandpoint. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sandpoint, Bonners Ferry, Ponderay, Moyie Springs, Kootenai, Dover,
East Hope, Hope, Colburn, Schweitzer Mountain, Cocolalla, Elmira,
Naples, Meadow Creek Campground and Meadow Creek.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 462 and 521.
U.S. Highway 2 in Idaho between mile markers 24 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4821 11605 4810 11662 4872 11672 4900 11606
TIME...MOT...LOC 0226Z 243DEG 41KT 4868 11663 4819 11647
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSSpecial weather statement, Aug 31, 6:31 PM PST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
731 PM PDT Wed Aug 31 2022
IDZ001-002-004-010300-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-
731 PM PDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of south central
Bonner, northwestern Shoshone and northeastern Kootenai Counties
through 800 PM PDT...
At 729 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hayden Lake, or near Dalton Gardens, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph. Patchy blowing dust.
SOURCE...Radar indicated. A 38 mph wind gust was reported at Coeur
d'Alene Airport at 715 pm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Brief reductions in visibility are
possible.
Locations impacted include...
Hayden, Dalton Gardens, Athol, Hayden Lake and Chilco.
This includes the following highways...
Interstate 90 in Idaho between mile markers 24 and 25.
U.S. Highway 95 in Idaho between mile markers 435 and 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4762 11660 4781 11687 4802 11666 4781 11629
4780 11629
TIME...MOT...LOC 0229Z 218DEG 23KT 4778 11667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSLocal storm report, Aug 31, 6:40 PM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 WNW DOVER 48.27N 116.64W
08/31/2022 E50 MPH BONNER ID TRAINED SPOTTER
ESTIMATED WIND GUSTS FROM A THUNDERSTORM IN
THE AREA.
&&
JWSpecial weather statement, Aug 31, 6:49 PM PST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
749 PM PDT Wed Aug 31 2022
IDZ001-004-010330-
Central Panhandle Mountains ID-Northern Panhandle ID-
749 PM PDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Bonner,
northwestern Shoshone and northeastern Kootenai Counties through 830
PM PDT...
At 748 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Athol, or 19 miles northeast of Dalton Gardens, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clark Fork, Jordan Creek Campground, Cabinet, Magee Ranger Station,
Bayview and Granite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4780 11629 4799 11663 4814 11652 4821 11605
4817 11604 4798 11605 4796 11601 4791 11598
TIME...MOT...LOC 0248Z 236DEG 39KT 4788 11641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSLocal storm report, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 4 NE PRIEST RIVER 48.23N 116.86W
08/31/2022 BONNER ID UTILITY COMPANY
DOWNED TREE AND WIRES NORTH OF PRIEST RIVER,
WITH OVER 1000 CUSTOMERS WITHOUT POWER. TIME
ESTIMATED FROM RADAR AND DISPATCH REPORT.
&&
CMS